Reply with quote #47
http://www.amazon.com/Pocket-Guide-Low-Sodium-Foods/dp/0967396913 I own this book. I bought it because it fit into my purse. Please read the reviews.
Reply with quote #49
I read about your mother having low sodium levels. The part about her behaviors is identical to what my father has been doing. It's truly a nightmare. He also happens to have epilepsy and is on seizure meds.
I'm wondering how did she finally get stable? I know you said it took two months. Did she end up on fluid restrictions.
I hope she's doing fine now.
Reply with quote #50
Low sodium is no joke.
My father went into hospital because he was very confused, stumbling, aggressive and as usual all the tested was heart problems (he has none!). Then they wanted to ditch him but one nice Malaysian doctor noticed his low sodium which sank to 114. Over the next few days he alternated been OK normal and completely withdrawn - I am on my way out was a phrase he kept using. It culminated in a day when I visited but he was not there - disappeared! Being an ex-soldier he had decided to escape -tried breaking the hospital window unsuccessfully (2 floors up). Had tried slitting his wrists with a small penknife which he keeps on his key ring. Had then hidden in a laundry room and (in pyjamas) added himself to a group of visitors leaving the hospital. Finally getting to the middle of the car park before he was noticed. I found him when they were trying to restrain him forcefully. It took me several hours to calm him down - not helped by the hospital staff who seemed to consider him a madman. There is some relevance to the epilepsy I keep reading here. He does not have epilepsy but an epilepsy drug, was being used to treat his trigeminal neuralgia (very successfully) but the side effect was that it lowered his sodium level. If your parent has low sodium make sure they don't give them anything which is remotely a diuretic or has side effect of a diuretic.
Reply with quote #51
Hi ,posting from UK so don't know if drug names differ...
Mother has low sodium levels ,hospital have taken her off her diueritics ( too tired to check spelling )and also the proton pump inhibitor ,omeprezole ( often used for gastric reflux ) as apparently these are known to contribute to sodium depletion . She has bad muscle cramps ,exhausted ,poor appetite . Good luck everyone .
Reply with quote #52
I didn't know about the omeprazole corelation. mom takes that for her GI discomfort.......and her muscles are tired...... but she WAS taking statin drugs......no NO MORE!! SHe is now on oxygen therapy.....but too soon to tell if her muscles are feeling better. I will be mindful of the low sodium/omeprazole thing...
Reply with quote #53
my mom is 81 years old and recently hospitalized for low sodium 112 she was so confused and forgetting everything this is a person who remembers everyones birthdates , and and very sharp , her sodium is now 130 she is better but not completely, she still forgets some and sometimes starts sundowning, she gets aggitated during the evening hours , the doctors tried adavan and it had a reverse effect, and they tried zanex and it puts her to sleep but does not help the aggitation when she wakes. I am having a very hard time I dont know what to do I am trusting God for all . her blood presure is low , they have her on coreg which is a heart med . does anyone have any answers and when God show me the answer I will surely post for everyone concerned
Reply with quote #54
B12 and D Have your mom's levels been checked as well?
Reply with quote #55
Joanie, I'm sure they've already tested for this as it is a common cause of confusion / agitation in the elderly. But check to make sure she has been tested for a urinary tract infection. Hope you find an answer soon. take care
Reply with quote #56
Wow.... My step daughter found this post.. I'm so glad she did!!
We have the exactly thing going on with my 49 year old hubby. We've been wondering WTF for the last 10 days. When I'm not so tired from watching my hubby go such a terrible thing, I will post me story. would love any updates on those loved ones that are written about in these storys. peace to all.
Reply with quote #57
I am so glad that I have found this web site. I don't feel so lost and alone now that I know others going through the same thing. We have been going through this exact same thing with my mom for years. It's sad to say that the doctors around here have treated her as being mentally ill. She was even given a shock treatment back in the 70's! Mom had seizures in the ER in the late 90's, thank God, it was only then that we learned about low sodium from a ER doctor! He said her "low" was in our normal range! Since that time we knew the signs when it started but could not get any doctors to LISTEN to us. She went into a coma and still they would not hear us. In '05 mom and I went through pure hell for almost 6 months, with no sleep, and all the horrible hallunations because no one would listen. In '07 mom broke a hip and had surgery, her nurse heard and remembered about her low sodium. Because of this, one doctor took the time to really listen and did some good research. We are going through all of it again right now because of too much fluid intake. It breaks my heart to see her this way.
So please, if your eldery loved one show any signs that are not themselves , have the sodium checked. It's not always mentally.
Reply with quote #58
I wasn´t sure how this worked, posting to the site I mean. Anyway, thanks to all the posts here which have encouraged me and made me feel like I am not alone with all the heartache of dizzy spells, urine infections, fever and the low sodium levels my mum is experiencing, and the many years of going to the emergency unit and recently a long spell of hospitalization and nobody taking the trouble to simply diagnose that her salt levels were low and that she needed to stop or at least regulate the diuretic medications she was taking at the time and to restrict fluid intake...all the time I was giving her more liquids thinking that I was doing her kidneys a favour!..anyhow, she has a bit of temperature at the moment as the antibiotics still aren´t working and I´m wondering about the d-mennose powder mentioned on this site but not sure if it has diuretic properties which would have an adverse effect in my mum´s case. Yes, and the doctors just put the dementia down to the fact that she´s old etc..when she has always been very alert..OK, they are right to an extent but the sodium level has a lot to do with it. Her blood pressure is OK at the moment and has been for the past month (at last). I have written personally to some of you on this site but feel I have to say thank you to all the contributions on this site, if anything we do not feel alone. :-)
Reply with quote #59
I do not believe that there is a diuretic effect with d-Mannose powder.What I do know is that it worked for my mother and my daughters. Amazon.com sells it- please read all the reviews there. http://www.dmannose.eu/
Reply with quote #60
Thank you so much Christina for your message and information. Do you know if D-mennose is better than cranberry pills...or if it acts more quickly. I´ve heard that the cranberry could clear up/prevent another infection within a month of it´s use, however I would be very interested if d-mennose was much quicker than that.
Thanks again! Cristina